Tornadoes · United States · Texas · 2009
EF0 tornado, Cleveland, Texas, March 27, 2009
This EF0 tornado ran 0.1 miles across Liberty County on March 27, 2009, touching down at 4:32 PM CDT and reaching 15 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 27, 2009
- Touchdown
- 4:32 PM CDT (21:32 UTC)
- Lifted
- 4:33 PM CDT (21:33 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 15 yards (14 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- County
- Liberty County
- Touchdown point
- 30.342, -95.086
- Lift-off point
- 30.342, -95.086
- Record number
- 0903271532-01
What the Weather Service recorded
Scattered thunderstorms developed ahead of an approaching dry line and cold front ushered into the area by a strong upper level low pressure system moving across the Texas/Oklahoma border. Thunderstorms first developed during the mid-morning hours near Austin and spread eastward into Burleson and Brazos counties by 11 AM. Additional activity later in the day began with a cell forming near Brenham that became severe and prompted several severe thunderstorm and tornado warnings as it moved east across portions of Grimes, Montgomery, and Liberty counties. Additional thunderstorm development to the south of this storm produced numerous reports of hail up to the size of baseballs in Harris County, including reports at both Bush Intercontinental and William P. Hobby airports. The event ended as the thunderstorms moved out of the Houston/Galveston County Warning Area by 7 PM.
There was a brief tornado in Cleveland in which witnesses observed a funnel cloud with swirling dust and debris at the surface. A loosely-attached roof was lifted from a business and carried 50 yards into a hospital parking lot. The windows of another business were blown out.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Mar 27, 3:28 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Mar 27, 3:28 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
328 PM CDT FRI MAR 27 2009
.DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER SOUTHEAST TEXAS THIS
AFTERNOON AHEAD OF AN APPROACHING DRYLINE AND COLD FRONT. THIS
ACTIVITY IS IN RESPONSE TO A STRONG UPPER LEVEL STORM SYSTEM
TRANSITING ACROSS THE RED RIVER TODAY AND TOMORROW. AT 3PM DRYLINE
WAS APPROACHING OUR WESTERN COUNTIES AND WILL RAPIDLY MOVE EAST
ACROSS THE REGION. SKIES WILL CLEAR RAPIDLY BEHIND THE DRYLINE AND
TEMPERATURES WILL FALL LATER TONIGHT AS THE COLD FRONT MOVES
ACROSS THE AREA. LOW TEMPS TONIGHT STILL LOOK TO DROP INTO THE 40S
WITH UPPER 30S IN OUR NORTHWESTERN COUNTIES. WINDS TONIGHT AND
TOMORROW WILL BE BRISK BUT AT THE MOMENT APPEAR TO REMAIN BELOW
WIND ADVISORY CRITERIA.
AFTER TODAYS ACTIVE WEATHER THE REST OF THE WEEK LOOKS RELATIVELY
BENIGN. RETURN FLOW WILL SET UP AGAIN LATE SUNDAY AND TEMPERATURES
WILL MODERATE AS MOISTURE LEVELS INCREASE. BOTH THE ECMWF AND GFS
ARE ADVERTISING ANOTHER MOVING ACROSS THE AREA ON TUESDAY. IT
LOOKS LIKE THERE MAY BE ENOUGH MOISTURE TO PRODUCE SOME
PRECIPITATION WITH THIS FRONT BUT WILL LEAVE THE CURRENT 20 POPS
IN PLACE FOR NOW. ALL IN ALL A PLEASANT FEW DAYS IN STORE AFTER
TODAYS UNSETTLED WEATHER. 38
&&
.MARINE...
AS PREVIOUSLY ADVERTISED...STRONG COLD FRONT PUSHING ACROSS MARINE
WATERS THIS EVENING WITH VERY TIGHT PRESSURE GRADIENT BEHIND BOUNDARY.
WAVE HEIGHTS WILL RAPIDLY INCREASE ESPECIALLY FOR THE OFFSHORE
WATERS LATE THIS EVENING THROUGH REST OF NIGHT. SCA FOR MARINE
WATERS TONIGHT THROUGH SATURDAY WITH WINDS GRADUALLY WEAKENING LATE
SATURDAY AS HIGH PRESSURE SETTLES OVER REGION. WEAK ONSHORE FLOW
WILL BE EVIDENT LATE IN THE WEEKEND WITH HIGH PRESSURE SHIFTING EAST
OF REGION. ONSHORE FLOW WILL STRENGTHEN EARLY NEXT WEEK IN RESPONSE
TO FALLING PRESSURES OVER THE WESTERN HIGH PLAINS. 37
&&
.AVIATION...
STRONG STORMS CONTINUING TO DEVELOP OVER THE NORTHERN PORTIONS OF
CWFA. WILL CONTINUE WITH TEMPO FOR CXO/UTS AND CLL WITH TSGR
FOR REST OF AFTERNOON. WEAKER CONVECTION DEVELOPING OVER THE
SOUTHERN PORTIONS. WINDS SHOULD BECOME MORE WESTERLY IN DIRECTION
PRIOR TO FRONTAL PASSAGE. FRONT SHOULD MOVE THROUGH CLL LATE THIS
AFTERNOON AND APPROACH CENTRAL PORTIONS OF CWFA INCLUDING IAH BY
MID EVENING. CEILINGS RAPIDLY BREAKING UP ONCE FRONT PASSES THROUGH.
37
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 38 62 34 70 50 / 10 0 0 0 0
HOUSTON (IAH) 42 61 40 69 52 / 20 0 0 0 0
GALVESTON (GLS) 49 62 47 68 61 / 20 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM CDT SATURDAY
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 9 PM THIS EVENING TO
MIDNIGHT CDT TONIGHT FOR THE FOLLOWING ZONES: GALVESTON
BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 6 PM CDT SATURDAY
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS
FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...38Hazardous weather outlook, Mar 27, 4:33 AM CDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 433 AM CDT FRI MAR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 433 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A BRENHAM TO FREEPORT LINE THIS AFTERNOON. BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
In the hours before
Special weather statement, Mar 27, 12:29 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT FRI MAR 27 2009 TXZ196-271830- BRAZOS- INCLUDING THE CITIES OF...COLLEGE STATION...BRYAN 1229 PM CDT FRI MAR 27 2009 ...STRONG THUNDERSTORMS MOVING INTO BRAZOS COUNTY... AT 1230 PM WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS MOVING INTO BRAZOS COUNTY. THESE STORMS WILL BRING HEAVY DOWNPOURS...LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. STAY TUNED TO ANY POSSIBLE WARNINGS SHOULD THE STORM STRENGTHEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM.
Local storm report, Mar 27, 1:23 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
123 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SW SNOOK 30.45N 96.51W
03/27/2009 E0.88 INCH BURLESON TX LAW ENFORCEMENT
NICKEL HAIL REPORTED ALONG FM 6O APPROX 3 MI EAST OF HWY
36. RELAYED BY BURLESON COUNTY SHERIFFS OFFICE.
1217 PM FUNNEL CLOUD SNOOK 30.49N 96.47W
03/27/2009 BURLESON TX PUBLIC
PUBLIC REPORTED FUNNEL CLOUD IN SNOOK. RELAYED BY
BURLESON COUNTY SHERIFFS OFFICE.
&&
38Local storm report, Mar 27, 1:55 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
155 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL 3 ENE MADISONVILLE 30.97N 95.86W
03/27/2009 M0.88 INCH MADISON TX TRAINED SPOTTER
NICKEL SIZED HAIL 3 MILES ENE MADISONVILLE...ON FM 1428.
&&
DHELVYLocal storm report, Mar 27, 3:29 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
329 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 6 SE NAVASOTA 30.33N 96.02W
03/27/2009 M0.88 INCH GRIMES TX LAW ENFORCEMENT
NICKEL SIZE HAIL AT CAMP ALLEN ON FM 362.
0317 PM HAIL 1 W MAGNOLIA 30.21N 95.77W
03/27/2009 M1.00 INCH MONTGOMERY TX PUBLIC
QUARTER SIZED HAIL 1 MILE WEST OF MAGNOLIA.
&&
DHELVYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
9.5 hours before the tornado, 183 km from the path. March 27, 2009.
- Mixed-layer CAPE
- 1993 J/kg
- Mixed-layer CIN
- -20 J/kg
- Surface CAPE
- 1984 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
- 0-3 km lapse rate
- 5.0 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
2.5 hours after it, 183 km from the path. March 28, 2009.
- Mixed-layer CAPE
- 3258 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 3211 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 5.6
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Conroe/Montgomery County Airport (CXO), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 97 km away, was scanning. The volume nearest the touchdown began at 21:32 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 27, 2009
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 27 | 1:30 AM CDT | EF1 | Saint Tammany Parish, LA | 0.3 | 150 | $15,000 | ||
| March 27 | 1:45 AM CDT | EF1 | Hancock, MS | 7.0 | 200 | $20,000 | ||
| March 27 | 6:37 AM CDT | EF0 | Walton, FL | 0.2 | 50 | |||
| March 27 | 8:20 AM CDT | EF0 | Jackson, FL | 0.2 | 50 | $75,000 | ||
| March 27 | 4:32 PM EDT | EF0 | Robeson, NC | 2.3 | 20 | $5,000 | ||
| March 27 | 5:02 PM EDT | EF2 | Robeson, NC | 2.0 | 50 | 1 | $35,000 | |
| March 27 | 4:10 PM CDT | EF0 | Rapides Parish, LA | 2.6 | 25 | $25,000 | ||
| March 27 | 5:13 PM EDT | EF1 | Cumberland, NC | 4.8 | 50 | $225,000 | ||
| March 27 | 6:05 PM EDT | EF1 | Pitt, NC | 0.8 | 100 | $200,000 | ||
| March 27 | 6:05 PM EDT | EF1 | Greene, NC | 0.7 | 100 | $50,000 | ||
| March 27 | 5:12 PM CDT | EF0 | Hardin, TX | 0.0 | 10 | |||
| March 27 | 6:35 PM EDT | EF0 | Sampson, NC | 0.4 | 20 | $5,000 | ||
| March 27 | 6:40 PM EDT | EF0 | Sampson, NC | 0.9 | 20 | |||
| March 27 | 6:41 PM EDT | EF0 | Johnston, NC | 2.3 | 20 | |||
| March 27 | 7:20 PM EDT | EF0 | Johnston, NC | 0.3 | 20 | |||
| March 27 | 6:27 PM CDT | EF0 | Adams, MS | 3.5 | 50 | $1,000 | ||
| March 27 | 10:57 PM CDT | EF0 | Ouachita Parish, LA | 1.6 | 75 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.